Alert archive / Texas / Red Flag Warnings in 2022
Red Flag Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Jan 14, 2022, 3:35 AM CST for 23 counties in Texas; 4 counties in New Mexico. It took effect at Jan 14, 2022, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2022, 3:35 AM CST (09:35 UTC)
- In effect from
- Jan 14, 2022, 12:00 PM CST
- Expired
- Jan 14, 2022, 8:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
All 27 counties
Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 52 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4233 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475 WWUS84 KMAF 140935 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 335 AM CST Fri Jan 14 2022 NMZ117>119-TXZ045>048-050>052-142145- /O.UPG.KMAF.FW.A.0001.220114T1900Z-220115T0200Z/ /O.NEW.KMAF.FW.W.0001.220114T1800Z-220115T0200Z/ Chaves Plains-Eddy Plains-Lea-Gaines-Dawson-Borden-Scurry-Andrews- Martin-Howard- 335 AM CST Fri Jan 14 2022 /235 AM MST Fri Jan 14 2022/ ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 8 PM CST /7 PM MST/ THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO PLAINS, PARTS OF THE PERMIAN BASIN, AND WESTERN LOW ROLLING PLAINS... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for dry and windy conditions, which is in effect from noon CST /11 AM MST/ today to 8 PM CST /7 PM MST/ this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, Martin, Howard, Chaves Plains, Eddy Plains and Lea. * TIMING...Friday afternoon and early evening. * WINDS...West to northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * RFTI...3 to 4 near critical. PRECAUTIONARY/PREPAREDNESS ACTIONS... A combination of gusty winds, low relative humidity and warm temperatures will increase potential for starts. && $$ TXZ053-059>063-067>070-075-082-273-274-278>280-282-142145- /O.NEW.KMAF.FW.W.0001.220114T1800Z-220115T0200Z/ Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton- Reagan-Pecos-Terrell-Eastern Culberson County- Reeves County Plains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Lower Brewster County- 335 AM CST Fri Jan 14 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CST THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR PARTS OF THE PERMIAN BASIN AND LOWER ELEVATIONS OF THE TRANS PECOS... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for gusty winds and dry conditions, which is in effect from noon today to 8 PM CST this evening. * AFFECTED AREA...Mitchell, Loving, Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, Reagan, Pecos, Terrell, Eastern Culberson County, Reeves County Plains, Davis Mountains Foothills, Central Brewster County, Chisos Basin and Lower Brewster County. * TIMING...Friday afternoon and early evening. * WINDS...West to northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...3 near critical TO 6 critical. PRECAUTIONARY/PREPAREDNESS ACTIONS... A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire starts. && $$
2 follow-up statements
394 WWUS84 KMAF 142047 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 247 PM CST Fri Jan 14 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR THE SOUTHEAST NEW MEXICO PLAINS, PERMIAN BASIN, WESTERN LOW ROLLING PLAINS, EASTERN CULBERSON COUNTY, REEVES COUNTY AND THE UPPER TRANS PECOS, DAVIS MOUNTAIN FOOTHILLS, STOCKTON PLATEAU, CENTRAL AND LOWER BREWSTER COUNTY, AND TERRELL COUNTY... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE WESTERN LOW ROLLING PLAINS, SOUTHEAST PERMIAN BASIN, PECOS AND TERRELL COUNTIES, AND LOWER BREWSTER COUNTY... TXZ047-048-052-053-062-063-069-070-075-082-282-151300- /O.NEW.KMAF.FW.A.0002.220115T1700Z-220115T2300Z/ /O.CON.KMAF.FW.W.0001.000000T0000Z-220115T0200Z/ Borden-Scurry-Howard-Mitchell-Midland-Glasscock-Upton-Reagan- Pecos-Terrell-Lower Brewster County- 247 PM CST Fri Jan 14 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... The National Weather Service in Midland/Odessa has issued a Fire Weather Watch for dry and windy conditions, which is in effect from Saturday morning through Saturday afternoon. * AFFECTED AREA...Borden, Scurry, Howard, Mitchell, Midland, Glasscock, Upton, Reagan, Pecos, Terrell and Lower Brewster County. * TIMING...Friday afternoon and early evening. * WINDS...Northwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...4 or near critical. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NMZ117>119-TXZ045-046-050-051-059>061-067-068-273-274-278>280- 150200- /O.CON.KMAF.FW.W.0001.000000T0000Z-220115T0200Z/ Chaves Plains-Eddy Plains-Lea-Gaines-Dawson-Andrews-Martin-Loving- Winkler-Ector-Ward-Crane-Eastern Culberson County- Reeves County Plains-Davis Mountains Foothills- Central Brewster County-Chisos Basin- 247 PM CST Fri Jan 14 2022 /147 PM MST Fri Jan 14 2022/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER... * AFFECTED AREA...Gaines, Dawson, Andrews, Martin, Loving, Winkler, Ector, Ward, Crane, Chaves Plains, Eddy Plains, Lea, Eastern Culberson County, Reeves County Plains, Davis Mountains Foothills, Central Brewster County and Chisos Basin. * TIMING...Friday afternoon and early evening. * WINDS...Northwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 9 percent. * RFTI...4 or near critical. PRECAUTIONARY/PREPAREDNESS ACTIONS... A combination of gusty winds, low relative humidity and warm temperatures will increase potential for starts. && $$ 44
404 WWUS84 KMAF 150229 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 829 PM CST Fri Jan 14 2022 ...RED FLAG WARNING HAS EXPIRED... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE WESTERN LOW ROLLING PLAINS, SOUTHEAST PERMIAN BASIN, PECOS AND TERRELL COUNTIES, AND LOWER BREWSTER COUNTY... TXZ047-048-052-053-062-063-069-070-075-082-282-151430- /O.EXP.KMAF.FW.W.0001.000000T0000Z-220115T0200Z/ /O.CON.KMAF.FW.A.0002.220115T1700Z-220115T2300Z/ Borden-Scurry-Howard-Mitchell-Midland-Glasscock-Upton-Reagan- Pecos-Terrell-Lower Brewster County- 829 PM CST Fri Jan 14 2022 ...RED FLAG WARNING HAS EXPIRED... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... * AFFECTED AREA...Borden, Scurry, Howard, Mitchell, Midland, Glasscock, Upton, Reagan, Pecos, Terrell and Lower Brewster County. * TIMING...Saturday afternoon through Saturday afternoon. * WINDS...North 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 10 percent. * RFTI...3 to 4 or near critical. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NMZ117>119-TXZ045-046-050-051-059>061-067-068-273-274-278>280- 150330- /O.EXP.KMAF.FW.W.0001.000000T0000Z-220115T0200Z/ Chaves Plains-Eddy Plains-Lea-Gaines-Dawson-Andrews-Martin-Loving- Winkler-Ector-Ward-Crane-Eastern Culberson County- Reeves County Plains-Davis Mountains Foothills- Central Brewster County-Chisos Basin- 829 PM CST Fri Jan 14 2022 /729 PM MST Fri Jan 14 2022/ ...RED FLAG WARNING HAS EXPIRED DUE TO HUMIDITY ABOVE CRITICAL LEVELS... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 14, 2:57 AM CST, 38 minutes earlier.
Area forecast discussion, Jan 14, 2:57 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
257 AM CST Fri Jan 14 2022
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.AVIATION...
(06Z TAFS)
Issued at 958 PM CST Thu Jan 13 2022
VFR conditions will prevail through the forecast period. Light
southwesterly winds tonight will shift to the W/NW by around 18Z,
becoming elevated/gusty at area terminals. Gusts to 25-30kt will
be common until early evening, ahead of a strong cold front that
will move into the area after 15/00Z. Winds will shift to the
north with the front, remaining elevated, with gusts to 30-40kt
possible.
&&
.SHORT TERM...
(Today through Saturday afternoon)
Issued at 231 AM CST Fri Jan 14 2022
High temperatures on Friday are expected to be 15-20 degrees above
normal with ridging in place over much of the plains. Winds become
more westerly and gusty this afternoon as our next weather system
approaches, adding a downslope, warming component to the wind.
Increasing cloud cover during the afternoon may help limit the
degree of heating during the day and keep us from reaching record
high temperatures, but temperatures should still be 15-20 degrees
above normal with mid 70s for most. These gusty winds, very low
relative humidities, and above normal temperatures will result in
very high fire danger across all of our plains areas, where a Red
Flag Warning is in effect from this afternoon through evening. See
the fire weather discussion for more details.
Our next weather system is currently in two pieces, one upper-level
shortwave trough over the Pacific Northwest and another shortwave
trough over southern Saskatchewan. Both of these features are
forecast to quickly dive into the southern plains, begin to phase,
and become a closed upper-low over Oklahoma by early morning
Saturday. As this is occurring, a cold front will push through the
region late today and tonight. Behind this front an impressive
temperature and pressure gradient is expected to develop and be
accompanied by a potent low-level jet. Even though frontal passage
is mostly after dark, the much colder airmass will keep the lowest
levels of the atmosphere unstable, allowing for continued mixing
down of very strong winds within the low-level jet throughout the
night and into the early afternoon on Saturday. An extended period
of at strong, gusty winds is therefore expected behind the cold
front. This will result in high winds through the Guadalupe and
Delaware Mountains, where a High Wind Warning is in effect this
afternoon through Saturday morning. Additionally, strong winds are
expected across the Culberson County plains, Davis Mountains and
adjacent plains, as well as much of the Permian Basin where a wind
advisory is in effect tonight through Saturday morning.
Low temperatures Saturday morning will be chilly with 20s and 30s
for most. With continued cold advection on Saturday, high
temperatures may struggle to warmup during the afternoon. Below
normal temperatures in the upper 40s and low 50s can be expected for
most. Quieter weather will once again return in the extended
forecast.
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 231 AM CST Fri Jan 14 2022
Pressure falls underneath the nw flow aloft on Sunday signal warmer
temps returning with a westerly low-level component and mostly sunny
skies. By Mon AM a weak front/wind shift is likely to be in the
PB, but quickly loses any identity in the PM with slight
anticyclonic curvature in the mid-level flow and little sensible
change in high temps. Mid-level flow amplifies Tue with an assocd
surface low developing either to the n or ne of CWFA thus warm/dry
westerly winds followed by a Pacific front very early Wed AM. Of
more interest is the anticyclogenesis that comes out of Canadian
Yukon/NW Territories of which the leading edge (Arctic air) will
be INVOF of CWFA by 18Z Wed. As it is now the ECMWF is earlier and
colder than GFS on Wed. Still there will be no doubt about the
presence of Arctic air as it Bogarts its way in here by Thu. Winter
wx will be possible across the Trans Pecos Thu but is dependent
on the timing/location of shrtwv trof that moves in. Stay tuned.
&&
.FIRE WEATHER...
Issued at 231 AM CST Fri Jan 14 2022
We opted to go with a Red Flag warning for most areas e of the
mtns today. Fuels have dried enough such that RFTIs of only 3-4
are needed to warrant a warning. The mitigating concern today is
cloud cover, still we expected the 20-25 mph winds from Chaves-
Lea-across the nrn PB and areas just e of the Davis Mtns extending
into Lower Trans Pecos. TTU WRF continues to be the most agressive
with 6-7 RFTIs across the lower elevations of the Trans Pecos
while our grids are a little more conservative at 5-7 with 3-4
fairly widespread elsewhere. RFW extends into early evening to
catch the wind shift, even though RH will increase about 15%
before 02Z.
More elevated to critical fire weather is expected across the
Lower Trans Pecos Saturday and highlights may again be needed.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 32 50 21 / 0 0 0 0
Carlsbad 76 32 50 24 / 0 0 0 0
Dryden 81 39 55 29 / 0 0 0 0
Fort Stockton 77 35 51 28 / 0 0 0 0
Guadalupe Pass 61 30 44 30 / 0 0 0 0
Hobbs 73 27 47 24 / 0 0 0 0
Marfa 70 26 49 17 / 0 0 0 0
Midland Intl Airport 75 33 49 24 / 0 0 0 0
Odessa 75 34 50 27 / 0 0 0 0
Wink 75 31 52 21 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon today to 8 PM CST this evening for
Andrews-Borden-Central Brewster County-Chisos Basin-Crane-
Davis Mountains Foothills-Dawson-Eastern Culberson County-
Ector-Gaines-Glasscock-Howard-Loving-Lower Brewster County-
Martin-Midland-Mitchell-Pecos-Reagan-Reeves County Plains-
Scurry-Terrell-Upton-Ward-Winkler.
Wind Advisory from 6 PM this evening to 9 AM CST Saturday for
Andrews-Borden-Chinati Mountains-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Glasscock-Howard-Marfa Plateau-Martin-Midland-
Mitchell-Scurry-Van Horn and Highway 54 Corridor.
High Wind Warning from noon CST /11 AM MST/ today to 9 AM CST /8
AM MST/ Saturday for Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
NM...Red Flag Warning from 11 AM this morning to 7 PM MST this
evening for Chaves Plains-Eddy Plains-Lea.
Wind Advisory from 5 PM this afternoon to 8 AM MST Saturday for
Central Lea County-Northern Lea County-Southern Lea County.
High Wind Warning from 11 AM this morning to 8 AM MST Saturday
for Guadalupe Mountains of Eddy County.
&&Hazardous weather outlook, Jan 14, 3:02 AM CST, 33 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 302 AM CST Fri Jan 14 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-150915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 302 AM CST Fri Jan 14 2022 /202 AM MST Fri Jan 14 2022/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A High Wind Warning is in effect from Friday afternoon through Saturday morning for the Guadalupe and Delaware Mountains. A Wind Advisory is in effect Friday night through Saturday morning for most of the Permian Basin and a good part of the Trans Pecos including the Davis Mountains and the Marfa Plateau. A Red Flag Warning is in effect this afternoon through early evening for the Southeast New Mexico plains, the Permian Basin, the western Low Rolling Plains, and the lower elevations of the Trans Pecos. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Elevated to critical fire weather is possible across the Lower Trans Pecos Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 3:11 AM CST | Wind Advisory | MAF | Andrews, Borden, Brewster, Culberson, Dawson, Ector and 11 more | 39 hr |
| Jan 14, 2:47 PM CST | Fire Weather Watch | MAF | Borden, Brewster, Glasscock, Howard, Midland, Mitchell and 5 more | 12 hr |
Nearby
Red Flag Warnings in Texas, 2022Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.